Friday, March 12, 2010

Study: Older people may get bad meds in ER


My 92-year-old mother dislocated her shoulder and after hours of dithering, the ER docs finally slowly pulled it into place and gave her a Darvon prescription. I had read that Darvon was on the FDA hit list for some reason—I called the ER back…and got the usual: “Doctor (not THE doctor) would never prescribe anything bad.”

Well, I guess sometimes they do, folks. A Univ of Michigan study in Academic Emergency Medicine, says it is “common” for older people (over 65) to get potentially inappropriate medicine in the ER setting.

Of 19.5 million such patients, 2000-2006, 16.8% got such medicines or prescriptions for them. (I don't know if 17% would be common, but it is significant.)

Ten meds accounted for the bulk of these questionable administrations. Promethazine and (phenergran—cough, pain) ketorolac (Toradol—pain) accounted for almost half.

Interestingly, younger doctors tended not to give these. (Darvon is an oldie, too.)

The researchers said to make sure you talk to your primary after the ER visit—don’t just take a wad of stuff.

Make sure the doctors and nurses at the ER know what else you are taking.

Ask how the meds will affect you.

If you leave the ER and have a reaction, go right back or call your doctor.

Ask the pharmacist about whatever you have been prescribed.

One ER also snowed our mother on Ativan…she kept calling them and I guess was being a nuisance. We had left after midnight assured she would get a bed. She didn’t and was nuts on Ativan when we got back early in the morning.

ERs are weird places. Proceed with caution.

3 comments:

Anonymous said...

Nice dispatch and this mail helped me alot in my college assignement. Thanks you as your information.

Star Lawrence said...

I am glad I could help...be sure to proof your assignment carefully...just sayin'.

Anonymous said...

Sorry for my bad english. Thank you so much for your good post. Your post helped me in my college assignment, If you can provide me more details please email me.